Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Great Falls, MT

June 18, 2019Cascade County, Chouteau County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 18, 2019, 3:15 PM MDT for Cascade County, Chouteau County, Teton County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 3:15 PM MDT (21:15 UTC)
Expired
Jun 18, 2019, 4:00 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:28 PM MDTHAIL 18 Ene Power, MTQUARTER SIZE OR LARGER HAIL MEASURED (AFTER SOME MELTING).
Jun 18, 3:32 PM MDTHAIL 0.7511 Ene Power, MTPEA TO PENNY SIZED HAIL AND WIND GUST TO 37 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS55 KTFX 182115
SVRTFX
MTC013-015-099-182200-
/O.NEW.KTFX.SV.W.0013.190618T2115Z-190618T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
315 PM MDT Tue Jun 18 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  East central Teton County in north central Montana...
  West central Chouteau County in north central Montana...
  North central Cascade County in central Montana...

* Until 400 PM MDT.

* At 314 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Power, or 20 miles northwest of Great Falls, moving southeast at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Floweree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4776 11168 4795 11144 4773 11097 4753 11144
TIME...MOT...LOC 2114Z 317DEG 12KT 4777 11151 

HAIL...1.00IN
WIND...60MPH
 
$$

BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:58 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 18, 2:58 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
258 PM MDT Tue Jun 18 2019

.SYNOPSIS...

Isolated to scattered showers and thunderstorms should diminish this
evening and give way to partly cloudy skies. Windy conditions are
expected on Wednesday afternoon and evening for locations along the
Rocky Mountain front and North-Central plains. Then much cooler and
unsettled weather moves in for Thursday into the weekend. Expect
increasing chances for showers, with some snow possible over
mountain locations Thursday night into Friday.

&&

.DISCUSSION...

Rest of the afternoon through tonight...Surface low over Southeast
Alberta/Southwest Saskatchewan will continue to slide east northeast
across Southern Canada this afternoon, all the while dragging a cold
front across North Central Montana through this evening. Showers and
thunderstorms have develop this afternoon ahead of the advancing
cold front, most notably in a area of moderate instability and 0-6km
bulk shear of 20-30kts over the plains of North Central Montana.
This instability and shear could support a few strong to severe
thunderstorms this afternoon/evening, primarily along and northeast
of a St Mary, to Choteau, to White Sulphur Springs. Northeast of
this line, winds approaching 60 mph and hail approaching quarter
size would be possible. - Moldan

Wednesday...A trough approaches from the west and begins to move
through our area. The associated strong cold front passes through
The Treasure State from the west northwest to the east south- east.
Instability, lift and moisture will continue to favor thunderstorm
activity. The Storm Prediction Center (SPC) has placed a marginal
risk of severe weather along the eastern boarder of our southwest
Montana forecast area. Following cold frontal passage, fire weather
concerns are expected to be elevated to near-critical. Please, see
our Fire Weather Forecast for more information. - Fogleman

Wednesday night through Tuesday...The unseasonably cold mid-level
trough becomes cut off from the general circulation as it dives
southeast into the state late Wednesday into Thursday. Expect a
fairly significant drop in temperatures on Thursday and the cool
temperatures are expected to persist through much the weekend, with
Friday likely being the coolest day. Pops begin to ramp up on
Thursday and it appears that the most significant precipitation will
fall sometime late Thursday into Friday along the Rocky Mountain
Front and over portions of Central and North-central Montana, which
may cause areas of excessive runoff. As the cooler temperatures
filter in, snow levels may fall as low as the 5500 to 6500 foot
level late Thursday into Friday, allowing for some snow to fall and
potentially accumulate at higher elevation locations such as Glacier
National Park, King's Hill Pass. This is highly dependent on whether
the snow falls during a time period influenced by diurnal heating
but either way, the biggest impacts from snow are expected to be
limited to those with outdoor recreation plans or forest service
activities in mountain areas. Due to forecast uncertainty, some
refinement will be likely in terms of locality and rainfall/snow
amounts as details become clearer in the coming days. By Saturday,
the trough is expected to lift northeast as general flow becomes
more zonal. Pops drop off a bit later Saturday into Sunday, although
isolated to scattered showers and thunderstorms remain possible into
early next week. Expect a slow warming trend Sunday through Tuesday,
ahead of the next disturbance progged to move in from the Pacific
Northwest late Tuesday into Wednesday. -RCG

&&

.AVIATION...
Updated 1150 AM MDT Tue Jun 18 2019 (18Z TAFs)

While VFR conditions are expected throughout the duration of the
1818/1918 TAF period, expansive mid- and upper level cloudiness is
expected. Showers and thunderstorms are expected this afternoon and
through early this evening across the region, especially over the
plains of North Central Montana where a cold front will dive
southeast from Southern Alberta/Saskatchewan this afternoon. A few
of the thunderstorms over North Central Montana could become strong
to severe, producing strong winds and marginally severe hail. Those
terminals most at risk of seeing the strong to severe thunderstorms
are KCTB, KHVR, KGTF, and KLWT. Breezy westerly winds are then
expected on Wednesday across the region, with the strongest winds
along and immediately east of the Rocky Mountain Front. - Moldan

&&

.FIRE WEATHER...

A strong Pacific cold front should sweep eastward across north-
central and southwest MT on Wednesday. Isolated to scattered
thunderstorms are possible along and ahead of this front,
especially over the mountains. In addition, southwesterly winds
ahead of the front should shift to the west behind the front and
strengthen. These westerly winds may gust to at least 25 to 45
mph and accompany minimum relative humidity values near 15 to 30
percent in many areas Wednesday afternoon and early evening. Thus,
near-critical fire weather conditions are possible and we will
continue to monitor this situation.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  72  44  62 /  30  10  10  30
CTB  50  68  40  57 /  40  20  30  50
HLN  53  74  44  63 /  20  10   0  30
BZN  46  75  40  62 /  30  40  30  40
WEY  38  66  32  56 /  50  70  30  40
DLN  45  71  39  59 /  10  20  20  40
HVR  51  76  42  64 /  40  20  20  50
LWT  48  71  41  59 /  40  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 18, 1:54 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
154 PM MDT Tue Jun 18 2019

MTZ013-044>046-049-182045-
Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT-
154 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...SOUTHWESTERN
LIBERTY...SOUTHERN TOOLE...EAST CENTRAL TETON AND WEST CENTRAL
CHOUTEAU COUNTIES UNTIL 245 PM MDT...

At 154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Lothair to 16 miles
northeast of Conrad to 8 miles southwest of Shelby. Movement was
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Shelby, Conrad, Brady, The Knees, Lothair, Ledger, Tiber Dam, Devon,
Dunkirk and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4846 11113 4802 11100 4792 11140 4795 11187
      4849 11210 4851 11173 4854 11139
TIME...MOT...LOC 1954Z 328DEG 22KT 4839 11137 4834 11170 4841 11195

KJ
Special weather statement, Jun 18, 1:58 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
158 PM MDT Tue Jun 18 2019

MTZ012-182100-
Cascade MT-
158 PM MDT Tue Jun 18 2019

...SPECIAL WEATHER STATEMENT...

At 155 PM MDT, National Weather Service Doppler radar was tracking a
strong thunderstorm 7 miles southeast of Black Eagle, or 7 miles
east of Great Falls, moving east at 25 mph. Very heavy rain and pea
to half inch hail has been reported at numerous locations in Great
Falls and is likley as teh storm continues east toward Belt and
Sand Coulee.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Great Falls, Belt, Black Eagle, Armington, Sluice Boxes State Park,
Malmstrom Afb, Sand Coulee, Stockett, Tracy and Centerville.

LAT...LON 4754 11090 4751 11087 4751 11078 4744 11078
      4743 11066 4741 11065 4736 11068 4735 11077
      4725 11079 4721 11077 4713 11081 4738 11139
      4758 11122
TIME...MOT...LOC 1955Z 287DEG 20KT 4748 11114

BH
Special weather statement, Jun 18, 2:03 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
203 PM MDT Tue Jun 18 2019

MTZ047-182030-
Blaine-
203 PM MDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLAINE COUNTY...

At 201 PM MDT, a strong thunderstorm was located near Fort Belknap,
or 26 miles southeast of Chinook, moving east at 35 mph.

Winds in excess of 30 mph, nickel size hail, and brief heavy rain
are possible with this storm. The brief heavy rain may also cause
temporary localized low land flooding.

Locations impacted include...
Fort Belknap.

This includes Highway 2 between mile markers 427 and 445.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4844 10842 4828 10842 4833 10884 4851 10882
      4852 10834 4844 10835
TIME...MOT...LOC 2001Z 273DEG 30KT 4842 10872

SC
Special weather statement, Jun 18, 2:34 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
234 PM MDT Tue Jun 18 2019

MTZ047-182045-
Blaine-
234 PM MDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLAINE COUNTY...

At 234 PM MDT, a strong thunderstorm was located 13 miles southwest
of Dodson, or 27 miles north of Zortman, moving northeast at 10 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central Blaine
County.

This includes Highway 2 between mile markers 439 and 446.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4819 10848 4832 10867 4849 10850 4843 10841
      4842 10841 4823 10842
TIME...MOT...LOC 2034Z 224DEG 8KT 4831 10850

SC
Special weather statement, Jun 18, 2:43 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
243 PM MDT Tue Jun 18 2019

MTZ013-046-049-182145-
Chouteau MT-Eastern Teton MT-Eastern Pondera MT-
243 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EAST
CENTRAL TETON. AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 345 PM MDT...

At 242 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Lothair to near The Knees to
10 miles east of Brady to near Dutton. Movement was southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dutton and The Knees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 11076 4788 11092 4785 11115 4769 11124
      4770 11150 4785 11180 4804 11169 4807 11147
      4818 11141 4813 11140 4813 11083 4821 11083
TIME...MOT...LOC 2042Z 297DEG 13KT 4823 11129 4804 11138 4801 11160
4789 11168

BH
Special weather statement, Jun 18, 2:55 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
255 PM MDT Tue Jun 18 2019

MTZ051-182115-
Fergus-
255 PM MDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FERGUS COUNTY...

At 254 PM MDT, a strong thunderstorm was located 20 miles east of
Roy, or 23 miles north of Winnett, moving east at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm. Brief heavy rain may also caused temporary localized flooding
of low lying areas.

Locations impacted include...
Valentine.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4731 10834 4731 10859 4727 10859 4727 10864
      4742 10861 4741 10831 4732 10831
TIME...MOT...LOC 2054Z 279DEG 30KT 4733 10853

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:22 PM MDTSpecial Weather StatementTFXToole38 min
Jun 18, 12:49 PM MDTSevere Thunderstorm WarningTFXToole26 min
Jun 18, 1:14 PM MDTSpecial Weather StatementTFXToole46 min
Jun 18, 1:54 PM MDTSpecial Weather StatementTFXToole51 min
Jun 18, 1:58 PM MDTSpecial Weather StatementTFXCascade62 min
Jun 18, 2:03 PM MDTSpecial Weather StatementTFXBlaine27 min
Jun 18, 2:34 PM MDTSpecial Weather StatementTFXBlaine11 min
Jun 18, 2:43 PM MDTSpecial Weather StatementTFX62 min
Jun 18, 2:55 PM MDTSpecial Weather StatementTFXPetroleum20 min
Jun 18, 3:41 PM MDTSpecial Weather StatementTFXChouteau34 min
Jun 18, 4:00 PM MDTSevere Thunderstorm WarningTFXCascade45 min
Jun 18, 4:02 PM MDTSpecial Weather StatementTFX58 min
Jun 18, 4:44 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin46 min
Jun 18, 5:04 PM MDTSpecial Weather StatementTFXBlaine41 min
Jun 18, 5:32 PM MDTSpecial Weather StatementTFXPondera28 min
Jun 18, 5:45 PM MDTSpecial Weather StatementTFXBlaine30 min
Jun 18, 5:46 PM MDTSpecial Weather StatementTFX44 min
Jun 18, 5:52 PM MDTSpecial Weather StatementTFXMeagher23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.